North Carolina, 2003Flash Flooding in North Carolina, August 4 to 5, 2003
August 4 to 5, 2003 · NWS RAH · 7 events in 7 counties and zones
7 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 4, 12:45 PM EST, 7 hours earlier.
Area forecast discussion, Aug 4, 12:45 PM EST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT MON AUG 4 2003
CURRENT SURFACE HEATING AND THE ADVECTION OF UPPER LEVEL COOLING AND
DRYING SHOULD DESTABILIZE MIDLEVELS SIGNIFICANTLY HEADING INTO THIS
EVENING. A SHORT WAVE ALOFT IN EASTERN AL WITH JET ACCELERATION AND
COLD POCKET NOTED IN AIRCRAFT DATA NEAR ATLANTA IS PROJECTED TO MOVE
NORTHEAST ENTERING THE WESTERN RAH CWA NEAR 00Z AND EXITING BY 05Z.
DEEP CONVECTION...THOUGH SCATTERED IN COVERAGE....SHOULD BE
ENERGIZED BY THE DYNAMICS ALOFT THIS EVENING. POPS WILL RANGE IN THE
50-60 PERCENT RANGE MAINLY FOR THE EARLY NIGHTTIME HOURS. LITTLE
CHANGE FROM GUIDANCE EXPECTED IN TEMPERATURES.
TUESDAY...THE HIGH AMPLITUDE TROUGH WITH COOL DRY AIR ALOFT AND
STEEP MID LEVEL LAPSE RATES SHOULD ENERGIZE DEEP CONVECTION IN THE
AFTERNOON AND EVENING. DRIER AIR IN THE COLUMN SHOULD MEAN A
GREATER SPACING IN CONVECTIVE CELLS WITH DRY SINKING AIR BETWEEN.
LOWER WET BULB ZEROS...GREATER DOWNDRAFT CAPE...AND SOMEWHAT
STRONGER MID LEVEL FLOW SIGNALS A SLIGHT RISK OF SEVERE HAIL OR
WIND. TUE NIGHT...LOSS OF HEATING SHOULD DISSIPATE MOST CONVECTIVE
CELLS FOR A SLIGHT CHANCE OR NO CHANCE POP.
WED...MODELS CONTINUE TO SUGGEST A SHORT WAVE ROUNDING THE BASE OF
THE HIGH AMPLITUDE TROUGH WITH THE GFS CONTINUING WITH A MORE
AGGRESSIVE PATTERN OF DEEP SATURATION AND LIFT. CHANCE CATEGORY
POPS ARE FAVORED FAVORING GFS BUT COMPROMISING SLIGHTLY TOWARD THE
DRIER ETA.
NO SIGNIFICANT CHANGES TO GUIDANCE TEMPERATURES EXPECTED. -RFG
WED EVENING-THU: LATEST ETA/GFS/UKMET ALL HAVE A SURFACE LOW
TRACKING JUST W OF THE CWA WED NIGHT/EARLY THU WITH AN 850 MB SPEED
MAX OVER ERN NC. WILL UP POPS TO 50% EAST/40% WEST... TAPERING OFF
LATE. SLIGHTLY DRIER AIR WORKS INTO THE WRN CWA FOR THU SO WILL HAVE
THE HIGHER DIURNAL CHANCE POPS IN THE EAST & LOW CHANCE IN THE WEST.
FRI-MON: VORT MAX DROPPING OUT OF THE ONTARIO LOW AND WAVE DROPPING
DOWN THE E SIDE OF THE WRN PLAINS RIDGE DIG THE TROUGH ENOUGH TO
CLOSE A LOW OVER E TN BY SAT. OP GFS MAY BE TOO INTENSE WITH THE LOW
BUT MOST OTHER MODELS AGREE ON A DEEPENING OF THE TROUGH TO OUR W...
WHICH KEEPS CENTRAL NC IN A WET PATTERN. ONLY MINOR CHANGES IF ANY
TO EXISTING MAINLY DIURNAL POPS. WILL STICK WITH HIGH TEMPS ABOUT A
CATEGORY BELOW NORMAL. -GIH
.RAH...NONE.
RFG
Hazardous weather outlook, Aug 4, 4:25 AM EST, 15 hours 20 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-041120-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
525 AM EDT MON AUG 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS WILL BECOMING NUMEROUS ACROSS THE PIEDMONT
OF NORTH CAROLINA THIS AFTERNOON...AND SPREAD EAST INTO THE COASTAL
PLAIN THIS EVENING. SOME OF THE STORMS COULD BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS AND POSSIBLY SOME LARGE HAIL.
MANY OF THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAIN...WHICH MAY CAUSE LOCALIZED FLASH FLOODING...AS WELL AS INTENSE
CLOUD-TO-GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
THE GREATEST THREAT FOR SEVERE WEATHER AND FLASH FLOODING IN THE
TRIAD AND TRIANGLE AREAS APPEARS TO BE LATE THIS AFTERNOON AND THIS
EVENING. THE THREAT FOR THE FAYETTEVILLE AREA WILL LIKELY BE THIS
EVENING TO THE EARLY MORNING HOURS.
In the hours before
Special weather statement, Aug 4, 6:59 PM EST, 46 minutes before
NCZ021>023-038>040-073>076-083-084-086-050050-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT MON AUG 4 2003
...STRONG THUNDERSTORMS DEVELOPING OVER THE WESTERN PIEDMONT
AND SANDHILLS...
SEVERAL STRONG THUNDERSTORMS... WITH FREQUENT LIGHTNING... AND
AND HEAVY RAIN... WERE DEVELOPING RAPIDLY AT 755 PM. THE STRONGEST
THUNDERSTORMS WERE OVER ALBEMARLE TO BADIN LAKE IN NORTHEAST STANLY
COUNTY... AND OVER MARTHA IN SOUTHWEST RANDOLPH COUNTY. THESE
STORMS WERE MOVING NORTHEAST AT 30 MPH.
ADDITIONAL STRONG STORMS WERE MOVING INTO STANLY COUNTY FROM
CABARRUS COUNTY. THESE STORMS WILL BE ARRIVING IN THE LOCUST...
STANFIELD... AND OAKBORO AREAS BETWEEN 810 AND 820 PM. VERY HEAVY
RAIN AND FREQUENT LIGHTNING WILL OCCUR OVER STANLY COUNTY THROUGH
AROUND 900 PM.
THESE STORMS ARE EXPECTED TO DEVELOP RAPIDLY NORTHEAST IN A LINE
TOWARD ASHEBORO... LIBERTY... CLIMAX AND SNOW CAMP BEFORE 830 PM.
THIS FAVORED AREA FOR STRONG STORM DEVELOPMENT WILL EXTEND FROM
ANSON COUNTY AND STANLY COUNTY... NORTHEAST THROUGH RANDOLPH...
MONTGOMERY... EASTERN GUILFORD... ALAMANCE... CHATHAM... LEE... AND
MOORE COUNTIES.
FREQUENT LIGHTNING... VERY HEAVY RAIN FOR 30 TO 40 MINUTES...
GUSTY WIND TO 40 MPH... AND SMALL HAIL CAN BE EXPECTED. TAKE
SHELTER INDOORS WHEN THUNDER IS HEARD.
BADGETT
Flash Flood, Guilford
- When
- August 4, 7:45 PM EST to August 5, 12:00 AM EST
- Where
- Guilford County, Climax
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.080, -79.789 (the zone’s center; the record gives no point)
Roads and homes were flooded when Climax Creek overflowed its banks.
Flash Flood, Stanly
- When
- August 4, 7:48 PM EST to 10:00 PM EST
- Where
- Stanly County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.312, -80.251 (the zone’s center; the record gives no point)
Several roads were flooded.
Flash Flood, Randolph
- When
- August 4, 7:50 PM EST to 10:00 PM EST
- Where
- Randolph County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.710, -79.806 (the zone’s center; the record gives no point)
Highway 49 and other rural roads were flooded. Other roads were flooded near Liberty.
Flash Flood, Montgomery
- When
- August 4, 8:35 PM EST to 10:00 PM EST
- Where
- Montgomery County, Northwest Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.333, -79.905 (the zone’s center; the record gives no point)
Numerous roads were flooded around Badin Lake.
Flash Flood, Alamance
- When
- August 4, 9:40 PM EST to 11:00 PM EST
- Where
- Alamance County, Snow Camp
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.044, -79.399 (the zone’s center; the record gives no point)
Numerous roads were flooded.
Flash Flood, Chatham
- When
- August 4, 9:40 PM EST to 11:00 PM EST
- Where
- Chatham County, Siler City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.703, -79.255 (the zone’s center; the record gives no point)
Roads along Highway 421 were flooded.
Flash Flood, Scotland
- When
- August 5, 12:15 AM EST to 1:30 AM EST
- Where
- Scotland County, Laurinburg
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.841, -79.480 (the zone’s center; the record gives no point)
Several roads were flooded along Highway 15-501
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Lightning Strikes in Ohio, August 4, 20031 death · 1 injured · 11 events
- Flash Flood and Hail in Tennessee, August 4 to 5, 20034 injured · $125,000 · 1.75 in hail · 31 events
- Flash Flood and Hail in Kentucky, August 4, 2003$1.5 million · 70 kt wind · 6 events
- Flash Flood and Flood in Ohio, August 4, 2003$841,000 · 1.75 in hail · 15 events
- Tornado and Hail in Virginia, August 4 to 5, 2003$100,000 · F1 · 7 events
- Flash Flooding in New York, August 4, 2003$202,000 · 5 events
- Flash Flood in Kentucky, August 4, 2003$150,000 · 1 event
- Damaging Wind and Lightning Strike in South Carolina, August 4, 2003$101,000 · 50 kt wind · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 4, 2003$84,000 · 50 kt wind · 5 events
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Damaging Winds in Texas, August 4, 2003$75,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376949, 5376950, 5376951, 5376952, 5376953, 5376954, 5376955.